I was diagnosed in 2000 Bipolar 1. Had a bad doctor who really messed me up with meds and ECTs. I have a new doctor now for 6yrs and have been on lithium 600mg twice a day. Been doing ok but feel I could be better. Now the lithium is causing my thyroid to go up and down. my doctor suggested in my last visit he may have to switch me to Deprakote. I am terrified to try because of the weigh gain. I am insecure about the weight I have already put on with the lithium. I am also scared of most medication due to my first doctor's abuse. I feel lost and do not know what to do. Does anyone have any suggestions that may help me feel better about all this med stuff?
There is a variety of meds available besides Depakote. Just depends on what your primary symptoms are as to what is the best meds for you. Lamictal works well as a mood stabilizer for some. I take a cocktail of meds including 2 antidepressants and Abilify which is also used to stabilize mood disorders. I am bipolar type 2 though. I would ask the doc about the Lamictal before using Depakote.
Since lithium and thyroid meds have a major interaction problem, if you read the professional notes, you will find that a skilled physician will be able to maintain the proper doses of each. Saying this just in case you have tried the other meds suggested. The endocrinologist would be your best bet. Thyroid med is a must as is treatment for the bipolar.
I have been on Lithium for 6 years now. After a year of taking it I became hypothyroid. You cannot make your thyroid get better by coming off lithium now. The damage has been done. But you need to go on a thyroid med like Synthroid if your thyroid is damaged. I am on Synthroid for life now but that is fine because Lithium is the best med for me and I will not change it now. Just stay on your lithium now and take synthroid to manage your damage that is all. That is a risk of taking lithium. Your thyroid can be affected. In my case I needed Lithium because no other med was working for me. You gotta weigh the benefits.
Good luck and take care.
Hi, stantl! Just my personal experience, but I've been taking Seroquel (antipsychotic) for about a year now for BP1 and have been able to drop lithium altogether. No weight gain with it ~ in fact I've lost 40lbs ~ but there's still the thyroid issue with it.
I'm super happy that the Seroquel works so well because I've always had problems with lithium, and Lamictal and Depakote before that.
Best wishes, WCV
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 May 2011 • 8 answers
I am 34 years old, have been on lithium since the age of 13, currently experiencing a lot of thyroid
Posted 9 Sep 2011 • 1 answer
Ive been on lithium forever but recently became pretty active and drink plenty of water. Sometimes I
Posted 1 Jul 2014 • 1 answer
Posted 15 Aug 2016 • 2 answers
ECT and Lithium. I changed Pdoc's and my new Dr upped my Lamictal to 200mgs and ordered labs to see?
Posted 17 Jan 2017 • 3 answers